Alert archive / West Virginia / Special Weather Statements in 2011
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 7, 2011, 12:40 PM EDT for Barbour County, Harrison County, Taylor County, West Virginia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2011, 12:40 PM EDT (16:40 UTC)
- Expired
- Aug 7, 2011, 1:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Charleston, WV
Counties Barbour County, WV, Harrison County, WV, Taylor County, WV
The radar
The Pittsburgh radar (KPBZ), 148 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 4.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1146 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
589
WWUS81 KRLX 071640
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1240 PM EDT SUN AUG 7 2011
WVZ031-032-040-071730-
BARBOUR WV-HARRISON WV-TAYLOR WV-
1240 PM EDT SUN AUG 7 2011
...A LINE OF SHOWERS WILL AFFECT NORTHERN BARBOUR...SOUTHERN
HARRISON AND TAYLOR COUNTIES THROUGH AT LEAST 130 PM...
AT 1230 PM EDT...A LINE OF SHOWERS WAS LOCATED 8 MILES SOUTHWEST OF
CLARKSBURG. THESE SHOWERS WILL MOVING EAST AT 25 MPH ALONG THE LINE
OVER THE SAME AREA. SOILS ACROSS THIS PARTICULAR AREA IS NEARLY
SATURATED FROM LAST NIGHTS RAINFALL. IT WILL TAKE LESS RAINFALL FOR
WATER LEVELS OF SMALL STREAMS OR CREEKS TO RISE QUICKLY.
EXCESSIVE RUNOFF FROM REPETITIVE MODERATE RAINFALL WILL CAUSE
ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER
IN URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE
ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES AWAY.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3911 7982 3909 7985 3911 8036 3915 8048
3914 8052 3916 8055 3919 8055 3921 8053
3921 8055 3930 8056 3938 7989 3930 7989
3925 7984 3924 7981
$$
08What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 7, 11:56 AM EDT, 44 minutes earlier.
Area forecast discussion, Aug 7, 11:56 AM EDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1156 AM EDT SUN AUG 7 2011 .SYNOPSIS... MOIST AND UNSTABLE WITH SHOWERS AND THUNDERSTORMS CONTINUE AHEAD OF A SLOWLY APPROACHING FRONT INTO MONDAY TONIGHT. FRONT SLOWLY MOVES SOUTH TUESDAY. HIGH PRESSURE FOLLOWS FOR END OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... RADAR IMAGES INDICATE THAT MOST OF THE HEAVY RAIN ASSOCIATED WITH A DECAYING MCS HAVE MOVED EAST AWAY FROM OUR CWA. ONLY LIGHT RAIN SHOWERS ARE NOTED IN RADAR ATTM. EXPECT A LULL IN PCPN OVER THE FORMER WATCH AREA THROUGH AT LEAST LATE AFTERNOON. THEREFORE...THE FLASH FLOOD WATCH FOR MEIGS...MASON..AND VICINITY COUNTIES HAS BEEN CANCELLED. WITH A VERY JUICY ATMOSPHERE...AND THE FACT THE MODELS ARE HAVING PROBLEMS PINPOINTING WHERE SHOWERS AND STORMS WILL DEVELOP...RAINFALL ACTIVITY COULD FIRE UP ONCE AGAIN THIS AFTERNOON. THEREFORE...ALLOWED CHANCE POPS THROUGH ...AND LIKELY POPS ACROSS THE EXTREME SOUTHEAST SECTIONS THROUGH THIS AFTERNOON. PREVIOUS DISCUSSION BELOW... DEEPER MOISTURE HEADS EAST WITH THE SHORTWAVE MID TO LATE AFTERNOON. HOWEVER...ACTUAL FRONT WILL STALL OUT...AND THERE WILL STILL BE ENOUGH MOISTURE TO WORK WITH FOR ADDITIONAL POSSIBLE CONVECTIVE ACTIVITY OVERNIGHT TONIGHT. I HAVE ADDED SOME CHANCE POPS IN FOR TONIGHT FOR THIS POSSIBILITY...AS UPPER DISTURBANCES EMBEDDED IN WNW FLOW COULD LEAD TO NEW CONVECTIVE CLUSTERS. THOUGH THERE WILL BE LIMITED COVERAGE TO THE STORMS...THE STRONGER FLOW ALOFT SUGGESTS THAT ANYTHING THAT DOES DEVELOP COULD CONTAIN GUSTY WINDS. WITH CONVECTIVE ACTIVITY TODAY...AND THEN STILL ABUNDANT LOW LEVEL MOISTURE TONIGHT...ACCEPTED A BLEND OF GUIDANCE FOR HIGH TEMPERATURES TODAY AND STAYED ON WARM SIDE FOR LOWS TONIGHT. STILL QUITE WARM AND HUMID. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... HARD TO TIME UPPER DISTURBANCES IN THE WEST TO NORTHWEST FLOW ALOFT KEEPS THE WEATHER UNSETTLED THROUGH MID WEEK. NOT UNTIL WEDNESDAY DO MOST MODELS AGREE THAT A STRONGER UPPER TROUGH AND COLD FRONT WILL PUSH SOUTHEASTWARD ACROSS THE AREA...FINALLY ALLOWING COOLER AND DRIER CANADIAN HIGH PRESSURE TO BUILD IN BY WEDNESDAY NIGHT. ACTUALLY THE NAM IS SOMEWHAT OF A SLOW OUTLIER WITH THIS FRONT...SO WILL USE THE FASTER GFS AND EURO MODELS FOR DETAILS. THESE DETAILS HAVE SOME CHANCE OF A SHOWER OR THUNDERSTORM AT ALMOST ANY TIME THIS PERIOD GIVEN THE HIGH PW'S...BUT WITH THE DAY MONDAY BEING THE DRIEST BEHIND ONE UPPER DISTURBANCE...AND MONDAY NIGHT INTO TUESDAY BEING THE WETTEST AS A RATHER STOUT UPPER IMPULSE COMES SAILING ACROSS THE AREA. HOW MUCH CONVECTION WITH THE FRONT WEDNESDAY DEPENDS ON HOW MUCH DEEPER MOISTURE THE EARLY TUESDAY IMPULSE TAKES WITH...BUT WILL GO SMALL CHANCE WEDNESDAY WITH RESPECT FOR A DECENT FRONT AT THIS TIME OF YEAR. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... AFTER COOL FRONTAL PASSAGE...A MORE MODERATE AIRMASS REPRESENTED BY HIGH PRESSURE ADVECTION FROM THE NORTHERN PLAINS COOLS TEMPERATURES TO NEAR NORMAL...OR SLIGHTLY BELOW. IT WILL ALSO BRING A MORE SUBSTANTIAL PERIOD OF DRIER WEATHER THROUGH THE END OF THE WEEK. DESPITE THE GENERAL TROUGHINESS ALOFT OVER THE GREAT LAKES AND NORTHEAST. THE NEXT SHORT WAVE TROUGH AND FRONTAL SYSTEM ARRIVES SATURDAY...AND BUMPED UP POPS TO CHANCE FOR THE WEEKEND IN SHOWERS AND THUNDERSTORMS. && .AVIATION /16Z SUNDAY THROUGH THURSDAY/... UPDATED PREDHGT GRIDS PER LATEST SFC OBS TO REFLECT CONDITIONS. MVFR/IFR CEILINGS WILL CONTINUE THROUGH AT LEAST 15Z DUE TO PCPN AND POST PCPN. PREVIOUS DISCUSSION BELOW... STORM COMPLEX NOW ENTERING AREA...AND WILL SWEEP FROM WEST TO EAST 12Z-16Z...MAINLY AFFECTING AREAS SOUTH OF KPKB-KCKB-KEKN. MVFR/BRIEF IFR EXPECTED WITH THE STORMS. AS FRONT FINISHES PUSHING THROUGH...ADDITIONAL STORMS POSSIBLE AFTER 16Z FOR A TIME IN THE SOUTHERN MOUNTAINS. AFTER A BREAK MID TO LATE AFTERNOON...NEW DISTURBANCE DROPS IN FROM THE WEST-NORTHWEST TO CAUSE CHANCE OF SCATTERED GUSTY STORMS TONIGHT. ABUNDANT LOW LEVEL MOISTURE LEADS TO VALLEY FOG AND/OR STRATUS LATE TONIGHT. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING OF THUNDERSTORMS CLUSTERS...AND ASSOCIATED BRIEF IFR OR WORSE CONDITIONS...WILL VARY TODAY. UNCERTAINTY FOR IFR FOG OR STRATUS LATE TONIGHT...IN THAT DECENT FLOW IN THE ATMOSPHERE AND ANY SCATTERED THUNDERSTORM AND ASSOCIATED CLOUDS COULD COMPLICATE THINGS. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 CRW CONSISTENCY H H M L M M M H M H H H HTS CONSISTENCY L M H L M M M M M M M M BKW CONSISTENCY L M M H M M M H M M M M EKN CONSISTENCY H H H L L L L H M M M M PKB CONSISTENCY H H H H H H H H H H M H CKB CONSISTENCY L L H H H H H H H H H H AFTER 18Z MONDAY... NO ORGANIZED AREAS OF IFR EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...MDP/JMV NEAR TERM...ARJ SHORT TERM...JMV LONG TERM...26 AVIATION...MDP
Hazardous weather outlook, Aug 7, 12:12 PM EDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1212 PM EDT SUN AUG 7 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-081615- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 1212 PM EDT SUN AUG 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS...WITH MAINLY DAMAGING WINDS...THIS AFTERNOON AND EVENING. THUNDERSTORMS WITH HEAVY RAIN MAY CAUSE LOCALIZED WATER PROBLEMS. A FLASH FLOOD WATCH WILL BE POSSIBLE LATER THIS AFTERNOON OR TONIGHT IF THE STORMS BECOME ORGANIZED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 7, 7:48 AM EDT, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
748 AM EDT SUN AUG 7 2011
KYZ103-OHZ075-083>087-WVZ005>009-013>017-071315-
ATHENS OH-BOYD KY-CABELL WV-GALLIA OH-JACKSON WV-JACKSON OH-
KANAWHA WV-LAWRENCE OH-LINCOLN WV-MASON WV-MEIGS OH-PUTNAM WV-
ROANE WV-VINTON OH-WAYNE WV-WIRT WV-WOOD WV-
748 AM EDT SUN AUG 7 2011
...STRONG THUNDERSTORMS WILL AFFECT BOYD...CABELL...GALLIA...
JACKSON...LAWRENCE...MASON...MEIGS...NORTHERN KANAWHA...NORTHERN
LINCOLN...NORTHERN WAYNE...PUTNAM...SOUTHEASTERN ATHENS...
SOUTHEASTERN VINTON...SOUTHERN WOOD...WESTERN ROANE AND WIRT
COUNTIES...
AT 739 AM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM JACKSON
COUNTY OHIO SOUTHWARD TO BOYD COUNTY IN KENTUCKY...MOVING EAST AT
AROUND 30 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THE STORMS WILL BE NEAR LAKE VESUVIUS...VERNON...COAL GROVE...AND
WESTWOOD AROUND 750 AM...GALLIA AROUND 755 AM...WATERLOO...SOUTH
POINT...CENTERPOINT...AND KENOVA AROUND 800 AM AND AID AROUND 805 AM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 185 AND 191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 57
IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 96 AND 172 IN WEST
VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 24...THE WEST VIRGINIA
TURNPIKE BETWEEN MILE MARKERS 93 AND 95.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3918 8276 3923 8130 3914 8132 3913 8130
3830 8129 3826 8271 3847 8272 3851 8267
3856 8273 3868 8273 3869 8271 3875 8270
3876 8267 3884 8266 3885 8274
05Special weather statement, Aug 7, 12:40 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1240 PM EDT SUN AUG 7 2011
WVZ031-032-040-071730-
BARBOUR WV-HARRISON WV-TAYLOR WV-
1240 PM EDT SUN AUG 7 2011
...A LINE OF SHOWERS WILL AFFECT NORTHERN BARBOUR...SOUTHERN
HARRISON AND TAYLOR COUNTIES THROUGH AT LEAST 130 PM...
AT 1230 PM EDT...A LINE OF SHOWERS WAS LOCATED 8 MILES SOUTHWEST OF
CLARKSBURG. THESE SHOWERS WILL MOVING EAST AT 25 MPH ALONG THE LINE
OVER THE SAME AREA. SOILS ACROSS THIS PARTICULAR AREA IS NEARLY
SATURATED FROM LAST NIGHTS RAINFALL. IT WILL TAKE LESS RAINFALL FOR
WATER LEVELS OF SMALL STREAMS OR CREEKS TO RISE QUICKLY.
EXCESSIVE RUNOFF FROM REPETITIVE MODERATE RAINFALL WILL CAUSE
ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER
IN URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE
ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES AWAY.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3911 7982 3909 7985 3911 8036 3915 8048
3914 8052 3916 8055 3919 8055 3921 8053
3921 8055 3930 8056 3938 7989 3930 7989
3925 7984 3924 7981
08The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 12:17 AM EDT | Flash Flood Warning | RLX | Barbour, Doddridge, Harrison, Taylor | 118 min |
| Aug 7, 7:07 AM EDT | Flash Flood Watch | RLX | Jackson, Mason, Wood | 5 hr |
| Aug 7, 7:48 AM EDT | Special Weather Statement | RLX | Cabell, Jackson, Kanawha, Mason, Putnam, Roane and 2 more | 87 min |
| Aug 7, 2:45 PM EDT | Flash Flood Watch | RLX | Barbour, Braxton, Calhoun, Doddridge, Gilmer, Harrison and 11 more | 12 hr |
| Aug 7, 7:00 PM EDT | Special Weather Statement | RLX | Pleasants, Wood | 60 min |
| Aug 7, 7:41 PM EDT | Special Weather Statement | RLX | Calhoun, Doddridge, Gilmer, Harrison, Ritchie, Tyler and 1 more | 64 min |
| Aug 7, 7:48 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Doddridge, Gilmer, Lewis, Pleasants, Ritchie and 3 more | 42 min |
| Aug 7, 5:29 PM EDT | Special Weather Statement | RLX | Perry | 46 min |
| Aug 7, 6:09 PM EDT | Special Weather Statement | RLX | Morgan | 66 min |
| Aug 7, 6:22 PM EDT | Special Weather Statement | RLX | Athens, Vinton | 38 min |
Nearby
Special Weather Statements in West Virginia, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.